Florida, 2021

Tropical Depression in Florida, July 6 to 7, 2021

July 6 to 7, 2021 · NWS MFL · 8 events in 8 counties and zones

A low pressure system, turned tropical disturbance, moving across the central tropical Atlantic formed into Tropical Storm Elsa on July 1st. Tropical Storm Elsa gradually continued westward over the next few days before turning northwestward and towards the FL peninsula on July 4th and 5th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A low pressure system, turned tropical disturbance, moving across the central tropical Atlantic formed into Tropical Storm Elsa on July 1st. Tropical Storm Elsa gradually continued westward over the next few days before turning northwestward and towards the FL peninsula on July 4th and 5th. The center passed well to the west of South FL, in the eastern Gulf of Mexico, during the day of July 6th, with a minimum central pressure of 1000 mb and maximum sustained winds of 70 mph. For the most part, as Tropical Storm Elsa continued northward and towards the FL Panhandle, it maintained tropical storm intensity, though briefly achieved weak hurricane status late July 6th before decreasing back to tropical storm intensity early July 7th . Lowest surface pressure recorded over South Florida Atlantic Coast was 1012.4 at Naples Municipal Airport and maximum sustained winds of 37 mph over land at University of Miami Health System on July 6th. Recorded Tropical Storm force wind gusts were measured across South Florida ranging from 39 to 49 mph.

Although the effects from Tropical Storm Elsa were generally minor for wind and rainfall, wind gusts of tropical storm force were measured across coastal/metro locations of Palm Beach, Broward, Miami-Dade, and Collier counties. Rainfall amounts ranged from around 3.0 inches to almost 5 inches across Glades and Collier counties. A peak storm surge of 2.10 feet was observed at Naples Pier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 6, 12:31 AM EST, 29 minutes earlier.

Area forecast discussion, Jul 6, 12:31 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Miami FL
Issued by National Weather Service Austin/San Antonio TX
131 AM EDT Tue Jul 6 2021

.AVIATION(06Z TAFS)...
Several bands of convection associated with Elsa continue to
develop and are moving into southern Florida overnight. While not
expecting continued convection at the terminals tonight, have
opted to include the mention of VCTS to account for the continued
threat. In addition to the threat of convection, some scattered
MVFR ceilings will also be possible. More widespread rainfall,
especially for KAPF is expected tomorrow as the center of Elsa
passes to the west of southern Florida.

&&

.PREV DISCUSSION... (Issued 821 PM EDT Mon Jul 5 2021)

UPDATE...

Elsa is forecast to emerge from Cuba and move northwest through
the Florida Straits and into the southeast Gulf overnight.
Enhanced convergence from outer bands of Elsa will cross the Gulf
Stream and result in continued convective development along the
Atlantic coast overnight. Late tonight through the early portion
of tomorrow, more widespread heavy rain directly associated with
the core of Elsa will begin to impact southwest Florida. An upper
low over the lower Mississippi Valley will provide stronger than
usual background wind profile in advance of Elsa as well as some
increased synoptic ascent. As the low-level center of Elsa draws
nearer, near surface flow will back and yield a more favorable
environment for tornadic development in stronger cells that
develop within Elsa's bands and near its center. It will likely be
tomorrow afternoon or evening before sustained tropical storm
force winds or gusts reach our coastal/offshore waters and the
southwest Florida coast.

PREV DISCUSSION... (Issued by National Weather Service
Austin/San Antonio TX)

AVIATION(00Z TAFS)...
The bulk of the afternoon showers and storms have pushed north of
the area for the present time. However, seeing some additional
activity develop off the coast southeast of Miami. Tried to time
this with the eastern sites and handled it with a VCTS group
overnight. May have to amend these with a TEMPO group if it looks
like they will hold together and affect the terminals. Periods of
showers and thunderstorms will likely affect the eastern coast
sites through much of the valid TAF period with periodic breaks.
Look for more consistent rainfall for KAPF on the wester coast as
Elsa tracks just west of there tomorrow morning.

PREV DISCUSSION... (Issued 249 PM EDT Mon Jul 5 2021)

SHORT TERM...
As deep-layer moisture continues to overspread South Florida in
association with Elsa, the thermodynamic environment will become
increasingly favorable for heavy-rainfall-producing convection --
owing to tall skinny CAPE profiles, deep warm cloud layers, and
repeated rounds of showers and storms. The threat of localized flash
flooding from heavy rainfall will be greatest across metro areas
that experience repeated rounds of showers and storms, and this
seems most likely across the Gulf Coast of South Florida initially,
with the threat gradually increasing across the east coast metros
overnight owing to coastal convergence and related mesoscale ascent.

In addition, the risk of a couple tornadoes will gradually increase
across South Florida later today into tomorrow, and this risk
appears greatest across the southern and western portions of South
Florida -- where the strongest 850-mb flow will support enlarged low-
level hodographs and enhanced effective-layer storm relative
helicity supportive of isolated rotating updrafts.

As Elsa continues to track closer here is the breakdown of impacts
across South Florida:

*Flooding - Repeated rounds of heavy rainfall from showers and
thunderstorms could result in localized flash flooding across South
Florida, especially along the coastal/metro areas. Initially, this
risk will be greatest across coastal/metro Collier County, with the
risk increasing for the east coast metros during the
overnight/morning hours. With the greatest risk and higher
confidence of flash flooding being over the Southwest coast, a Flood
Watch is in effect for Collier County.

*Storm Surge - Up to 3 feet above ground level possible for portions
of coastal Mainland and Monroe and Collier Counties. This may result
in the potential for Coastal Flood Advisory for the Southwest
Florida coast.

*Wind - Sustained tropical storm force winds will be possible,
particularly along the Gulf coast and the Gulf waters. Tropical
Storm force wind gusts will be possible with squalls and rainbands
ahead of the system.

*Tornadoes - A few tornadoes will be possible with showers and
storms, with the threat gradually increasing as low-level wind
fields continue to strengthen across South Florida.

LONG TERM...
As Elsa departs from the region, high pressure will build as Elsa
moves northward away front the area. Southerly winds will continue
to allow moisture in the wake of Elsa. Sea breeze driven convection
each afternoon. There will be the potential for frequent lightning
strikes, heavy rainfall and gusty winds. Flooding potential will be
dependent on the rainfall received from Elsa across the area. High
temperatures will be in the upper 80s and low 90s to end the week.

MARINE... Conditions are deteriorating across the South Florida
waters as outer rainbands and squalls begin to move towards the
region. Conditions will become especially dangerous over the Gulf
waters due to rough seas and swell associated with the storm's
inner core.

HYDROLOGY...
Tropical Storm Elsa will bring periods of heavy rainfall to the
region early this week. Storm total amounts of 2 to 4 inches are
possible, with isolated heavier amounts. The greatest heavy rain
potential should be across Southwest Florida and the Gulf coast
region starting later today into tonight. With the greatest threat
and higher confidence of rainfall over Southwest Florida a Flood
Watch has been issued for Collier County

BEACHES...
There is a high risk of rip currents for Miami-Dade and Broward
county beaches today. The risk will likely be expanded
to include the rest of Atlantic beaches and the Gulf coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  90  78  90 /  30  40  20  50
West Kendall     79  91  77  91 /  30  40  20  50
Opa-Locka        79  90  77  90 /  30  50  20  50
Homestead        78  89  77  89 /  30  40  20  50
Fort Lauderdale  79  89  78  89 /  30  40  20  50
N Ft Lauderdale  79  89  78  89 /  30  50  20  50
Pembroke Pines   77  89  76  89 /  30  50  20  50
West Palm Beach  78  90  77  90 /  40  50  20  50
Boca Raton       79  90  78  90 /  30  50  20  50
Naples           77  89  76  90 /  70  60  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ069-070.

     Tropical Storm Warning for FLZ069-075.

     Coastal Flood Advisory from 2 PM this afternoon to 2 PM EDT
     Wednesday for FLZ069-075.

     High Rip Current Risk from 8 AM EDT this morning through late
     tonight for FLZ168.

     High Rip Current Risk through Wednesday evening for FLZ172-173.

AM...Small Craft Advisory until 2 PM EDT this afternoon for AMZ630-
     651-671.

GM...Tropical Storm Warning for GMZ656-657-676.

&&

Update/Aviation...99
Tonight/Wednesday and Marine...99
Wednesday Night through Tuesday...99

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jul 5, 10:30 AM EST, 14 hours 30 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1130 AM EDT Mon Jul 5 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
060330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1130 AM EDT Mon Jul 5 2021

...Tropical Storm Elsa To Impact The Region with Multiple Hazards...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Tropical Storm Elsa will impact the region. Gusty winds, heavy rains,
coastal flooding and a few tornadoes are possible, especially
overnight tonight.

Hazardous marine and beach conditions are expected with a high rip
current risk.

Please reference the Hurricane Local Statement from NWS Miami for
additional detailed information.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Impact from Elsa will likely continue through mid-week. Residents
and visitors are urged to monitor updates to the forecast for Elsa,
and ensure that Hurricane preparedness plans are in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however, individual spotters
are encouraged to report high wind and flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 5, 10:20 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Miami FL
1120 PM EDT Mon Jul 5 2021

FLZ073-173-174-060400-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1120 PM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI-DADE COUNTY UNTIL
MIDNIGHT EDT...

* At 1120 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Jewfish Creek Bridge, moving
  northwest at 30 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Homestead, Turkey Point, Homestead Miami Speedway, Homestead
  General Airport, The Redland, Florida City, Homestead Base,
  Naranja, Princeton, Richmond West, Country Walk, Royal Palm Ranger,
  Leisure City, Goulds, The Hammocks, Homestead Bayfront Park, Cutler
  Bay, Everglades National Park, Inlikita and South Miami Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2553 8080 2568 8043 2530 8022 2535 8027
      2529 8033 2529 8039 2530 8039 2524 8042
      2524 8046 2520 8050 2521 8057 2522 8056
      2523 8052 2524 8054 2523 8054 2524 8055
      2524 8057 2518 8064
TIME...MOT...LOC 0320Z 155DEG 27KT 2524 8042

CWC
Special weather statement, Jul 5, 10:56 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Miami FL
1156 PM EDT Mon Jul 5 2021

FLZ073-074-173-174-060445-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
1156 PM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
1245 AM EDT...

* At 1156 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Turkey Point, moving northwest
  at 35 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Homestead, Homestead Miami Speedway, Black Point, Homestead General
  Airport, The Redland, Turkey Point, Kendall, Florida City,
  Homestead Base, Naranja, Richmond West, Richmond Heights, Country
  Walk, Leisure City, Cutler Bay, Zoo Miami, Goulds, West Perrine,
  Princeton and Homestead Bayfront Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2554 8079 2568 8035 2536 8020 2533 8026
      2535 8026 2535 8027 2534 8028 2533 8027
      2528 8033 2530 8039 2528 8041 2528 8040
      2526 8040 2527 8041 2526 8043 2525 8043
TIME...MOT...LOC 0356Z 144DEG 29KT 2538 8035

CWC
Special weather statement, Jul 6, 12:15 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Miami FL
115 AM EDT Tue Jul 6 2021

FLZ072-074-172-173-060600-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
115 AM EDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 200 AM EDT...

* At 115 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Miami Beach, moving northwest
  at 35 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Miami, Pembroke Pines, Hollywood, Miramar, Miami Beach, Surfside,
  Hallandale, Miami Gardens, Virginia Key, North Miami, North Miami
  Beach, Aventura, Dania Beach, Sunny Isles Beach, Opa-Locka, West
  Park, Miami Shores, North Bay Village, El Portal and Westview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2591 8002 2590 8004 2582 8004 2570 8007
      2568 8014 2598 8031 2605 8009
TIME...MOT...LOC 0515Z 153DEG 31KT 2583 8010

CWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 tropical depression. Local standard time, as filed.

Tropical Depression, Coastal Broward County

When
July 6, 1:00 AM EST to 7:00 PM EST
Where
Coastal Broward County forecast zone
Reported by
ASOS
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

As TS Elsa moved westward near the FL Straits and then northward once in the eastern Gulf of Mexico, outer rain bands produced maximum sustained winds generally between 25-35 mph. An earlier rain band moved across coastal Broward County, with peak wind gusts of 52 mph/45 knots recorded by the mesonet (XPEG) at Port Everglades and 47 mph/41 knots recorded at the ASOS station at Fort Lauderdale/Hollywood International and the mesonet (XDAN) at Dania Beach Pier. Overall wind impacts were minor.

Tropical Depression, Coastal Miami-Dade County

When
July 6, 1:00 AM EST to 7:00 PM EST
Where
Coastal Miami-Dade County forecast zone
Reported by
Mesonet
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

As TS Elsa moved westward near the FL Straits and then northward once in the eastern Gulf of Mexico, outer rain bands produced maximum sustained winds generally between 25-35 mph. An earlier rain band moved across coastal Miami-Dade County, with peak wind gusts of 46 mph/40 knots recorded by the mesonet (XTKY) at Turkey Point. Overall wind impacts were minor.

Tropical Depression, Coastal Palm Beach County

When
July 6, 1:00 AM EST to 7:00 PM EST
Where
Coastal Palm Beach County forecast zone
Reported by
Mesonet
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

As TS Elsa moved westward near the FL Straits and then northward once in the eastern Gulf of Mexico, outer rain bands produced maximum sustained winds generally between 25-35 mph. An earlier rain band moved across coastal Palm Beach County, with peak wind gusts of 43 mph/37 knots recorded by the mesonet (LKWF1) at Lake Worth Pier and 49 mph/43 knots recorded by the mesonet (XJUP) at Juno Beach Pier. Overall wind impacts were minor.

Tropical Depression, Metro Broward County

When
July 6, 1:00 AM EST to 7:00 PM EST
Where
Metro Broward County forecast zone
Reported by
ASOS
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

As TS Elsa moved westward near the FL Straits and then northward once in the eastern Gulf of Mexico, outer rain bands produced maximum sustained winds generally between 25-35 mph. An earlier rain band moved across metro Broward County, with peak wind gusts of 43 mph/37 knots recorded at the ASOS station located at Fort Lauderdale Executive Airport, 44 mph/38 knots recorded by the mesonet (FW1651) at Pembroke Pines, and 40 mph/35 knots recorded by the mesonet at Sunrise. Overall wind impacts were minor.

Tropical Depression, Metro Palm Beach County

When
July 6, 1:00 AM EST to 7:00 PM EST
Where
Metro Palm Beach County forecast zone
Reported by
Mesonet
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

As TS Elsa moved westward near the FL Straits and then northward once in the eastern Gulf of Mexico, outer rain bands produced maximum sustained winds generally between 25-35 mph. An earlier rain band moved across metro Palm Beach County, with peak wind gusts of 39 mph/34 knots recorded at the Loxahatchee National Wildlife Refuge. Overall wind impacts were minor.

Tropical Depression, Metropolitan Miami-Dade

When
July 6, 1:00 AM EST to 7:00 PM EST
Where
Metropolitan Miami-Dade forecast zone
Reported by
Mesonet
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

As TS Elsa moved westward near the FL Straits and then northward once in the eastern Gulf of Mexico, outer rain bands produced maximum sustained winds generally between 25-35 mph. An earlier rain band moved across metro Miami-Dade County, with peak wind gusts of 40 mph/35 knots recorded by the mesonet at UM Health System. Overall wind impacts were minor.

Tropical Depression, Coastal Collier County

When
July 6, 6:00 AM EST to July 7, 12:59 AM EST
Where
Coastal Collier County forecast zone
Reported by
Mesonet
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

As TS Elsa moved westward near the FL Straits and then northward once in the eastern Gulf of Mexico, outer rain bands produced maximum sustained winds generally between 25-35 mph. An earlier rain band moved across coastal Collier County, with peak wind gusts of 41 mph/36 knots recorded at the ASOS station at Naples Municipal Airport, 43 mph/37 knots recorded by the mesonet (XCAP) at Isles of Capri and at the AWOS station at Marco Island Airport, 45 mph/39 knots recorded by the mesonet (NPLSR) at Naples Pelican Bay, and 47 mph/41 knots recorded by the mesonet (MRCSC) at Marco Island. Overall wind impacts were minor.

Tropical Depression, Inland Palm Beach County

When
July 6, 6:00 AM EST to 7:00 PM EST
Where
Inland Palm Beach County forecast zone
Reported by
Mesonet
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

As TS Elsa moved westward near the FL Straits and then northward once in the eastern Gulf of Mexico, outer rain bands produced maximum sustained winds generally between 25-35 mph. An earlier rain band moved across Palm Beach County, with peak wind gusts 39 mph/34 knots recorded by the mesonet (LOHF1) at Loxahatchee. Overall wind impacts were minor.

What these are

Tropical Depression
A tropical cyclone with sustained winds below 34 knots.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, July 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968062, 968065, 968068, 968070, 968074, 968077, 968083, 975108.